Indian Journal of Dermatology
E-IJD CASE REPORT
Year
: 2015  |  Volume : 60  |  Issue : 5  |  Page : 520-

Argyria after silver nitrate intake: Case report and brief review of literature


Alma Ileana Molina-Hernandez1, Jose Manuel Diaz-Gonzalez1, Marcela Saeb-Lima2, Judith Dominguez-Cherit1,  
1 Department of Dermatology, National Institut of Medical Sciences and Nutrition Salvador Zubiran, Mexico City, DF, Mexico
2 Department of Dermatopathology, National Institut of Medical Sciences and Nutrition Salvador Zubiran, Mexico City, DF, Mexico

Correspondence Address:
Alma Ileana Molina-Hernandez
National Institute of Medical Sciences and Nutrition Salvador Zubiran, México City, DF
Mexico

Abstract

Argyria is a condition characterized by pigmentary changes secondary to exposure to silver salts and its accumulation in skin, mucous membranes and annexes, which typically produces blue or gray-blue spots. A case of a male patient 62 years old, previously healthy, who has a blue-gray hyperpigmentation on the face, trunk and upper extremity, affecting sun-exposed areas is presented. He admitted having ingested silver nitrate for 5 years at a rate of 1 bottle per week, with the intent to kill microorganisms in his body.



How to cite this article:
Molina-Hernandez AI, Diaz-Gonzalez JM, Saeb-Lima M, Dominguez-Cherit J. Argyria after silver nitrate intake: Case report and brief review of literature.Indian J Dermatol 2015;60:520-520


How to cite this URL:
Molina-Hernandez AI, Diaz-Gonzalez JM, Saeb-Lima M, Dominguez-Cherit J. Argyria after silver nitrate intake: Case report and brief review of literature. Indian J Dermatol [serial online] 2015 [cited 2021 Sep 23 ];60:520-520
Available from: https://www.e-ijd.org/text.asp?2015/60/5/520/164427


Full Text

 Introduction



Argyria is an extremely rare condition first detailed by Hill and Pillsbury in 1939, that is thought to have disappeared due to the suspension of the use of silver in drugs orally, [1],[2],[3] However, silver is in local antiseptics such as nitrate and sulfadiazine, nasal drops, dental and photographic material, absorbable sutures, powders used in jewellery, acupuncture needles, and supplements, therefore, may also penetrate through the skin or respiratory tract, in addition to digestive. [1],[4],[5]

Generalized argyria results from an increase in serum silver levels, secondary to prolonged ingestion of it in its various forms. To be present, it requires a total dose of 6 g orally or 1 g intravenously. [3]

Clinically, argyria characteristically presents with a blue or blue-gray uniform pigmentation of the skin (the sunlight intensifies it), mucous membranes, and nails. From nail, lunula is affected, and the hair take on a metallic look. The gums take a blue coloration. The conjunctival pigmentation is bluish gray or dark brown. It can also affect eyelids, lacrimal caruncle, semilunar fold, cornea, lens, vitreous humor, retina, and optic dis. It can manifest as localized with involvement of the cheek mucosa for amalgam tattoos and in the systemic form affects internal organs and accumulates in the liver, kidneys, and spleen. [4] It can be detected in blood and urine, and cause kidney failure.

 Case Report



Male patient of 62-year-old, who presented with disseminated dermatosis affecting head, neck, chest and limbs, in sun-exposed region, conjunctiva, caruncle; nails at lunula and the proximal half of the nail bed, consisting uniform blue-gray pigmentation. Lesions were five years in evolution and asymptomatic [Figure 1], [Figure 2] and [Figure 3].{Figure 1}{Figure 2}{Figure 3}

The patient reported having started consuming silver nitrate in 2006, after reading a publication on the use of silver nitrate "to kill microorganisms." He drank a bottle of it a week. He was being evaluated for Addison's disease and later for polycythemia. He was sent to dermatology for evaluation.

With these data, the presumptive clinical diagnosis of argyria was made, so it was decided to perform an incisional biopsy.

The histopathological diagnosis was argyria, confirmed by electronic microscopy [Figure 4] and [Figure 5]. No systemic involvement was found. It was explained to the patient the origin of his illness, the regular use of sun protection, and he was told to suspend silver nitrate intake. {Figure 4}{Figure 5}

 Discussion



The body accumulates a small amount of natural silver, so the total content in the body increases with age. The reservoir may contain a binding protein, is present in many tissues, without clinical effect. When a large amount of silver is present, the photoactivation and metal reduction cause bluish gray skin in areas exposed to light discoloration and has also been reported to lead to a generalized stimulation of melanin production. [5]

Clinically, the main differential diagnosis is with Addison's disease, hemochromatosis, methemoglobinemia; pigmentation due to other chemicals such as gold, mercury, arsenic, bismuth; drugs such as minocycline, antimalarials, amiodarone, chlorpromazine, quinacrine or chemotherapy. [1],[6]

Histologically, silver particles have a granular appearance of dark brown to black, scattered extracellularly in the dermis and are concentrated in the basement membrane of sweat glands, perifollicular sheath, nerve, capillary walls, and elastic fibers. [6]

By the technique of scanning electron microscopy, electron-dense granules are observed in the lysosomes of macrophages or extracellularly in old lesions. [1],[6] The chemical composition can be determined by dark field microscopy, immunohistochemistry, neutron activation analysis spectrophotometry, and X-ray energy dispersive spectroscopy.

Argyria treatment is a challenge for its poor response. Although it is a benign condition, it can cause psychological stress. [7] Hydroquinone and dermabrasion have shown disappointing results, so has oral D-penicillamine. [8]

Q-switched frequency doubled Nd-Yag laser can be effective in the treatment of localized argyria, and there is a report of successful treatment for generalized argyria. [7],[9]

There are recent reports of argyria resulting from the use of colloidal silver products that are readily available via the internet. [7] Many consumers use the internet to obtain health information and make decisions about their treatment, including traditional medical treatments.

Most reports of generalized argyria are related to colloidal silver intake, counting 15 reports in the literature. [10]

 Conclusions



Uncertainty about the safe dosage of silver, together with the lack of insight of dietary supplements exacerbates the problem and, therefore, we can expect more cases of argyria.

Since this condition is rare, associated with self-medication, without specific treatment, we consider it interesting to present this case.

References

1Brandt D, Park B, Hoang M, Jacobe HT. Argyria secondary to ingestion of homemade silver solution. J Am Acad Dermatol 2005;53:S105-7.
2Arenas R. Argyria. Case report and review of the topic. Rev Mex Dermatol 1986;30:24-35.
3Chang AL, Khosravi V, Egbert B. A case of argyria after colloidal silver ingestion. J Cutan Pathol 2006;33:809-11.
4Cho EA, Lee WS, Kim KM, Kim SY. Occupational generalized argyria after exposure to aerosolized silver. J Dermatol 2008;35:759-60.
5East BW, Boddy K, Williams ED, Macintyre D, Mclay AL. Silver retention, total body silver and tissue silver concentrations in argyria associated with exposure to an anti-smoking remedy containing silver acetate. Clin Exp Dermatol. 1980;5:305-11.
6Barnhill R, Crowson N, Magro C, Piepkorn M. Hyperpigmentation disorders. Dermatopathology. 3rd edition. 2010;15:355.
7Rhee DY, Chang SE, Lee MW, Choi JH, Moon KC, Koh JK. Treatment of argyria after colloidal silver ingestion using Q-switched 1,064-nm Nd:YAG laser. Dermatol Surg 2008;34:1427-30.
8Johansson EA, Kanerva L, Niemi KM, Lakomaa EL. Generalized argyria with low ceruloplasmin and copper levels in the serum. A case report with clinical and microscopical findings and a trial of penicillamine treatment. Clin Exp Dermatol 1982;7:169-76
9Sakai N, Aoki M, Miyazawa S, Akita M, Takezaki S, Kawana S. A case of generalized argyria caused by the use of silver protein as a disinfection medicine. Acta Derm Venereol. 2007;87:186-7.
10Bowden LP, Royer MC, Hallman JR, Lewin-Smith M, Lupton GP. Rapid onset of argyria induced by a silver-containing dietary supplement. J Cutan Pathol 2011;38:832-5.